Intravenous Immunoglobulin and Aseptic Meningitis Syndrome
In early 1994, FDA learned of a report from the National Institutes of Health (NIH), which described a high rate of aseptic meningitis syndrome (AMS) occurring in patients being treated for neuromuscular diseases with high doses of intravenous immunoglobulin (IGIV). The patients had been receiving doses of 2 g/kg of IGIV, which is five to ten times higher than the normally recommended dosage. Six of 54 patients developed severe headache, meningismus, and fever within 24 hours of dosing. Cerebrospinal fluid (CSF) was consistent with AMS in four of the six.
Following this lead, 22 cases of IGIV-associated AMS which had been reported to the FDA were reviewed. Symptoms included fever and photophobia, and prominent painful headache. Twenty of the cases were associated with positive CSF findings, including leukocytosis (predominantly neutrophilic) and elevated protein.
Unexpectedly, 19 of the reports indicated that normal doses of IGIV had been administered (0.2 - 0.4 g/kg). The patients had been treated by withdrawal of the medication and administration of analgesics. Of particular note was the characteristic time course of IGIV-associated AMS. The illnesses all began between 12 and 24 hours after administration, and recovery ensued within several days following withdrawal of the medication.
As a result of this work, FDA and NIH workers published two articles on IGIV-AMS simultaneously in the same journal(45,46). The FDA also directed IGIV manufacturers to modify labeling to include a Precaution statement about the occurrence of the syndrome.
Return to the Table of Contents
Barium Enema Kits and Sudden Death
Three reports of sudden death associated with the use of barium enema kits were reported to the FDA. The first case, reported in 1989, involved a 49 year-old female with a history of atopic dermatitis, allergic rhinitis and asthma who was undergoing a barium enema for occult blood in her stool when she reported the onset of an allergic reaction(47). The study was immediately terminated, but within minutes she began to have increasing dyspnea, then became cyanotic. The patient was intubated, and underwent unsuccessful resuscitation efforts(47).
In April 1990, two more cases of sudden death associated with the use of barium enema kits were reported. A 41 year-old female complained of nausea shortly after insertion and inflation of the tip/cuff assembly, went into cardiac arrest within 30 seconds and underwent unsuccessful resuscitation efforts. In the third case, a 72 year-old female had an immediate reaction after the tip portion of the tip/cuff assembly was inserted prior to introduction of the barium contrast agent, went into vascular collapse and died.
Review of the adverse event database revealed no other reports of reactions to barium enema procedures. However, literature review showed a potential problem with reactions to devices containing latex(48), of which the barium enema cuffs are made. Various FDA investigations were undertaken, including collection of samples of gloves, devices and lubricants.
As a result, the manufacturer of the enema tips voluntarily agreed to send out an urgent Medical Alert to approximately 10,000 radiologists that notified them of adverse reactions possibly associated with latex allergy that could occur during barium enema procedures. Minimizing use of tips with retention cuffs was requested, as was the use of non-cuffed tips whenever possible. Physicians were urged to screen patients for latex allergy histories and concomitant drug use.
Further regulatory actions were subsequently taken:
Return to the Table of Contents
L-tryptophan Related Eosinophilia-Myalgia Syndrome(49)
In July 1989, a healthy 44 year-old woman in Santa Fe with a history of allergic rhinitis started taking L-tryptophan, an essential amino acid available as an dietary supplement, for insomnia. By early September she was reporting onset of cough, shortness of breath and weakness. When first seen by a physician in late September, she presented with a puffy, flushed face, abdominal pain, mucosal ulcers, myalgia and weakness. Her white blood cell (WBC) count was 11,900 cells/mm3, with an eosinophil count of 42%. Her condition worsened through October, with her WBC rising to 18,200 and eosinophil count to 45%.
Her physician consulted with a rheumatologist, who, while not knowing what was wrong with this patient, did know of a second patient who had been hospitalized in Santa Fe with similar symptoms and eosinophil count. In mid-October, a third patient in New Mexico, who had an eosinophil count of 9,000 and had also been taking L-tryptophan, was discovered. While one patient was unusual and two was suspicious, three made it a cluster of a very uncommon disease.
All three original patients were middle-aged women. Although the severity differed, all had the common features of myalgia, weakness, oral ulcers, abdominal pain, shortness of breath and skin rash. While the doses of L-tryptophan they had used were similar, the duration of use prior to onset of illness varied from a few weeks to 2 years. Common laboratory features included striking leukocytosis, eosinophilia, elevated aldolase [with a normal creatine kinase (CK)] and abnormal liver function tests.
An article about the condition appeared in the November 7 Albuquerque Journal News. On November 11, FDA issued a Public Advisory against the use of L-tryptophan, followed four days later by the Centers for Disease Control and Prevention (CDC) establishment of a system of national state-based surveillance for the newly named eosinophilia-myalgia syndrome (EMS)(49).
On November 17, FDA requested a nationwide recall of all over-the-counter dietary supplements in capsule or tablet form providing 100 mg or more of L-tryptophan in a daily dose. On March 23, 1990, because of the identification of one case of EMS associated with a dietary supplement containing less than 100 mg, and continued efforts by some firms to circumvent the recall, the agency requested an expansion of the recall to all marketed products containing added manufactured L-tryptophan. Excepted were those that were permitted to contain added L-tryptophan under existing food additive regulations. Additionally, on March 22, the agency had imposed an import alert to detain all foreign shipments of manufactured L-tryptophan.
Because virtually all manufactured L-tryptophan is imported into the U.S., the practical effect of the recall and import alert was to effectively eliminate the availability of L-tryptophan-containing dietary supplements. Eventually, more than 1500 cases of EMS, including 38 deaths, have been reported to the CDC, although the true incidence of the disorder is thought to be much higher.
The recognition of a cluster of cases was the key to the detecting of EMS. Interactions among various specialists, including a family physician, hematologist, rheumatologist, clinical immunologist and epidemiologists, was crucial to this process(49).
Of equal importance is ongoing basic and clinical research to explain the etiology and pathogenesis of this disorder. Although it is widely believed that contaminants or impurities in the L-tryptophan are responsible for EMS, continuing research indicates a role for "pure" tryptophan itself(50-52), as well as for certain host factors in the etiology of the disorder(53,54). These findings support suggestions that the L-tryptophan-associated EMS was caused by several factors and is not necessarily related to a contaminant in a single source of L-tryptophan.
FDA concerns about the safety of L-tryptophan containing products and the possibility of potential new cases of L-tryptophan-related EMS are underscored by recent information indicating the availability of L-tryptophan by American sources. Both EMS's clinical seriousness, and uncertainties surrounding its etiology, indicate the need for health professionals to remain vigilant regarding adverse events possibly associated with the use of L-tryptophan-containing dietary supplements, and to report such events to MedWatch.
Return to the Table of Contents
Temafloxacin and Hemolytic Anemia
Temafloxacin, a fluoroquinolone antibiotic, was first marketed in January, 1992. By early April, FDA had received a few reports of hemolytic anemia occurring in patients treated with this drug. Over the next two months, many additional cases were reported, eventually totaling nearly 100. These provided a clear picture of what was subsequently called the "temafloxacin syndrome"(55).
The typical patient was a young woman with no underlying medical conditions who was treated for urinary tract infection with temafloxacin. Within 7-10 days of starting treatment, dark colored urine was often noted, sometimes with accompanying flank pain and chills. There was typically a drop in hemoglobin of 3 grams or greater. Acute renal failure developed in nearly two-thirds, with hemodialysis usually required. Mild hepatobiliary changes were noted in half the patients, and coagulopathy in one-third.
A subset of patients experienced the syndrome after their first dose of temafloxacin. That these patients were more likely to have had prior exposure to a fluoroquinolone antibiotic provided support for an antibody-mediated basis for massive hemolysis.
On the basis of spontaneously reported cases, the manufacturer, in consultation with FDA, voluntarily withdrew temafloxacin from the market worldwide in June, barely six months after initial marketing.
In 1994, FDA staff published a multicase review article describing the "temafloxacin syndrome" (55).
Return to the Table of Contents